Azithromycin Not Linked to Increased Arrhythmia Risk

share Share

The commonly used antibiotic azithromycin is not linked to an increased risk of ventricular arrhythmia, an often life-threatening rapid, irregular heartbeat, according to a large study published in Canadian Medical Association Journal. This finding provides clarity among conflicting results from previous studies that investigated whether people taking the antibiotic have higher risk of death from ventricular arrhythmia.

See Also: Over 50% of AF Patients Become Asymptomatic After Ablation

Azithromycin is commonly used to treat bacterial infections – mostly respiratory and urinary tract infections – in people of all ages. It belongs to a class of drugs known as macrolides, of which at least one other drug, erythromycin, is known to disrupt the heart's normal rhythm, leading to a condition known as ventricular arrhythmia.

For this study, a team of European researchers looked at data on nearly 29 million people in healthcare databases from the UK, Italy, Germany, the Netherlands and Denmark to determine if there is a link between azithromycin and ventricular arrhythmia.

Of the more than 14 million new antibiotic users, 0.1 percent (12,874) people developed ventricular arrhythmia, of whom 30 were new users of azithromycin. When compared to amoxicillin, another commonly used antibiotic, from the penicillin class of drugs, there was no increased risk of this heart condition in people using azithromycin. However, there was an increased risk of ventricular arrhythmia in people taking azithromycin compared to people not using antibiotics at all.

"This finding suggests that the risk of ventricular arrhythmia is more likely to be due to a person's poor health and caused by their infection, rather than to azithromycin itself," explains Dr. Gianluca Trifirò, from the Department of Biomedical and Dental Sciences and Morpho-functional Imaging, University of Messina, Italy.

As the data used for this study were derived from community settings, the authors note that their findings may not be applied in hospital settings where the health of patients and use of antibiotics is quite different.

Source: Canadian Medical Association Journal
Image Credit: Pixabay

References:

Trifirò, Gianluca et al. (2017) Use of azithromycin and risk of ventricular arrhythmia. Canadian Medical Association Journal, 2017; 189 (15): E560 DOI: 10.1503/cmaj.160355

Published on : Tue, 18 Apr 2017



Arrhythmia, ventricular arrhythmia, Azithromycin The commonly used antibiotic azithromycin is not linked to an increased risk of ventricular arrhythmia, an often life-threatening rapid, irregular heartbeat, according to a large study published in Canadian Medical Association Journal.

No comment


Please login to leave a comment...

Highlighted Products